Texas, 2014

Wildfire in Texas, February 28, 2014

February 28, 2014 · NWS SJT · 1 event in 1 county or zone

A wildfire burned quite a few acres northwest of the community of Nolan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A wildfire burned quite a few acres northwest of the community of Nolan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 28, 11:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 AM CST FRI FEB 28 2014

.AVIATION...
/18Z TAFS/
VFR conditions through the next 24 hours. West winds have picked
up at KSJT and KABI, and will pick up at the rest of the sites by
early afternoon. We will see gusts over 20 knots at times at KSJT
and KABI, but should be able to avoid gusts that high for the most
part at protected valley sites such as KSOA and KJCT. Winds will
quickly diminish to less than 10 knots out of the southwest this
evening around 6 PM/00Z, and remain there through tomorrow
morning. 20

&&

.PREV DISCUSSION... /ISSUED 522 AM CST Fri Feb 28 2014/

AVIATION...
/12Z TAFS/

IFR conditions will persist through mid morning across the
southern terminals, including San Angelo, as a low cloud deck
moves into the area. As strong west winds just above the surface
mix down, the clouds will quickly dissipate and gusty winds will
reach the surface. West to southwest winds will gust over 30
knots through sunset as VFR conditions will prevail.

PREV DISCUSSION... /ISSUED 434 AM CST FRI FEB 28 2014/

SHORT TERM...
(Today and Tonight)
Low clouds moving quickly northward towards the I-10 corridor
early this morning, as a low level jet approaching 50 knots brings
low level moisture into the area. San Angelo VAD wind profiles
show rapid veering with height just above the surface, so once we
start mixing after sunrise, surface winds will veer southwest and
west and shunt the low clouds off to the east.

Downslope wind coupled with low level thermal ridge will lead to
rapidly warming temperatures this afternoon. Guidance numbers are
forecasting highs well into the low 80s, and wouldnt surprise me
to see readings actually climb a degree or two warmer.

LONG TERM...
/Saturday and Saturday Night/
One more very warm day across West Central TX as low level south
to southwest flow and thermal ridge develops ahead of an arctic
cold front. The 850 mb temps will range from 18 to 20 deg C across
the area Saturday afternoon, yielding highs in the lower to mid
80s. A few upper 80s will be possible.

/Sunday/
Currently watching a strong upper level low moving into the
southwest U.S. which will bring heavy precipitation to drought
stricken California. This strong southern stream system will
combine with an arctic airmass across the Northern and Central
plains to produce a winter storm across the Central Plains into
the Mid Mississippi Valley with heavy snow and significant ice.
Looks like again West Central TX will end up in the dry slot of
this system and remain mainly dry. However, the arctic cold front
will move south across the area Sunday, located south of the I-20
corridor by early Sunday afternoon. The NAM model pushes this
front 6 to 12 hours faster than the GFS across our area Sunday.
Also, the NAM is much colder for highs, like in the mid 20s at
ABI. Will go closer to the GFS for warmer highs across the
southern 2/3 of the area. The NAM most of the times has a good
handle on these shallow arctic boundaries, and this will have to
be watched for possible quicker frontal passage which would mean
much colder temperatures across most of the area Sunday. For now
will go with a temperature gradient of 30 to 35 degrees with highs
ranging from the lower 40s across the northern Big Country to the
lower to mid 70s along the I-10 corridor. Isolated to scattered
showers will develop along the front and possibly in the pre-
frontal warm sector if enough instability can develop during
Sunday afternoon. An isolated storm or two are possible across the
Northwest Hill Country. The more active and organize convection
will remain to our east. The QPF amounts will be spotty and mainly
light.

/Sunday Night through Tuesday/
The front will exit our area and be over deep south Texas by 12Z
Monday. Strong low level CAA and gusty north winds will result in
very cold temperatures Sunday night with lows in the 20s to lower
30s by Monday morning. A few upper teens will be possible across
the Northern Big Country. Also, wind chill values in the teens,
with single digits in the Big Country are possible Sunday night.
Much colder for Monday with highs in the 30s across the Big
Country to 40s elsewhere. Arctic surface high pressure ridge will
be over the area Monday night along with some radiational cooling.
Lows will be in the 20s, with a few upper teens possible
especially in low lying areas and river valleys. A slow moderation
in temperatures for Tuesday with highs in the 40s to lower 50s.

/Wednesday through Friday/
Going with a dry forecast for the middle to late part of next
week. the medium range models indicates an upper level trough/low
developing over the southern Plains Wednesday. For now, will go
with a dry forecast as most of the rainfall should be east of our
area. The warm up will continue with highs will be in the 50s
Wednesday to 70s by Friday. Lows will be in the 30s and 40s.

FIRE WEATHER...
Will upgrade the Fire Weather Watch to a Red Flag Warning for
this afternoon. Wind speeds may actually be a little marginal
today, but will be offset by humidity values dropping into the 10
to 15 percent range. Strongest pressure gradient will be across
the Big Country along and north of I-20, so this is where the
strongest winds will be located. However, even farther south wind
fields are nearly parallel to the surface flow, so stronger winds
aloft will have an easier time to mix down.

Temperatures will be even warmer on Saturday, but low level
moisture will be deeper across the area and harder to shove to the
east. Humidity values will only drop to near 20 percent, and wind
fields will be lighter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  51  86  51  52 /   0   0   0  20  20
San Angelo 	 84  47  88  59  66 /   0   0   0  20  20
Junction 	 83  43  87  61  73 /   0   0   0  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 5 PM CST this afternoon FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Shackelford...
Sterling...Taylor...Throckmorton...Tom Green.

&&
Hazardous weather outlook, Feb 28, 5:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CST FRI FEB 28 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
516 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY THIS AFTERNOON
ACROSS PORTIONS OF WEST CENTRAL TEXAS...AS GUSTY WEST WINDS AND A
VERY DRY AIR MASS COMBINE. THE MAIN THREAT AREA WILL BE ALONG AND
NORTH OF A SAN ANGELO TO BROWNWOOD LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Nolan

When
February 28, 2:00 PM CST to 11:59 PM CST
Where
Nolan forecast zone
Reported by
Park/Forest Service
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The 173 Wildfire located near County Road 173 burned over 300 acres northwest of the community of Nolan. The wildfire continued to burn into the first day of March before it was extinguished.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504395.